Death Rattle: Lung Congestion During the Dying Process
This respiratory congestion is known as the “death rattle” and/or “respiratory bubbling”. Patients who are dying may not be able to expectorate their secretions because they are too weak and/or comatose. Their breathing becomes noisy and rattling, which is caused by the accumulation of these pharyngeal and pulmonary secretions. While the patient may not be uncomfortable, this “rattle” can be very frightening for the family members. They will often ask, “Is he/she suffocating?” Hospice educates the family about this sign, and reassures them that most patients’ who are non-responsive and unaware of their surroundings are in a comatose state and are not struggling or aware of this symptom. The hospice professional also assures the family that noisy breathing in non-responsive patient does not cause added suffering.
For family members and professional caregivers alike, this “rattle” can be very disconcerting. The administration of anticholinergics is often comforting to families, because the medications may dry secretions and may be effective in decreasing the “noise” associated with respiratory bubbling. Turning the patient from side to side may also decrease the rattling noise. Suctioning, however, may only increase the secretions and cause discomfort for the patient; in most cases, suctioning is avoided
If you found this article informative and useful share it with your friends and colleagues.
Simplify Your Hospice Team’s Training and Skill Building
A complete solution for your agency: more than 125 hospice courses, caregiver in-services, training plans, and more.